Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 185, NWS Norman, OK

May 10, 2021Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 10, 2021, 7:36 PM CDT for Bryan County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 7:36 PM CDT (00:36 UTC)
Expired
May 10, 2021, 8:00 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 192 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:54 PM CDTHAIL 2.53 Se Wade, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS54 KOUN 110036
SVROUN
OKC013-110100-
/O.NEW.KOUN.SV.W.0185.210511T0036Z-210511T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
736 PM CDT Mon May 10 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Bryan County in southeastern Oklahoma...

* Until 800 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located 10 miles east of
  Albany, moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  east central Bryan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3385 9577 3386 9582 3383 9584 3389 9593
      3386 9595 3385 9598 3387 9600 3385 9600
      3384 9602 3385 9602 3384 9604 3385 9610
      3383 9610 3386 9612 3395 9594 3392 9592
      3391 9587 3387 9584 3386 9575
TIME...MOT...LOC 0036Z 237DEG 42KT 3383 9598 

HAIL...1.75IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:15 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 10, 6:15 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Mon May 10 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 122 PM CDT Mon May 10 2021

One weak perturbation enhanced isentropic ascent and convection
this morning. Ascent atop residual cold frontal slope will be
weaker for the rest of the day into the evening. The next
perturbation, phasing with a digging/deepening trough over the
central Rockies, will bring another round of more widespread
convection later tonight, peaking early-mid morning tomorrow, and
then shifting east.

Forecast soundings show steep mid-level lapse rates above the layer
of stronger isentropic ascent and moisture advection late tonight
through tomorrow morning. The fine-scale details with regards to the
depth of the moisture up to the warm nose seems to be driving
differences in high-resolution model guidance with regards to
convective evolution. Some models keep the moisture below it
effectively capping deeper more intense convection, but we're
fairly confident that for at least southern portions of the area
that deep convection within MUCAPE profile and a hail threat will
evolve.

Current thinking is the threat of mostly marginally severe hail
will accompany the deeper more robust convective cells, and this
could extend as far north as the I-40 corridor. Given the
magnitude and depth of ascent, convective coverage should be
extensive, and this may result in complicated storm interactions
and overall less threat of large hail compared to a more scattered
convective cell scenario. Effective shear will be supportive of
organized cells, including elevated supercells potentially
enhancing hail sizes beyond marginally severe if they're
sustained and somewhat separated from interfering convection.
Wind is a secondary threat and should be limited by a deep nearly
isothermal layer beneath elevated convection.

With extensive clouds and precipitation through the morning at
least, and cool northeasterly low-level flow continuing,
temperatures could be near record cold minimums tomorrow.

Record coldest high temperatures for tomorrow (May 11th):

OKC/Oklahoma City 54 in 1954
LAW/Lawton 54 in 1954
SPS/Wichita Falls 55 in 1954

BRB

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 204 PM CDT Mon May 10 2021

Low precipitation probabilities continue through much of Wednesday,
until the main PV lobe passes through. This will be followed by a
period of building mean ridging through the end of the week and an
overall warming trend.

There is a low probability that some residual convection that
initiates during the diurnal cycle over the central High Plains
Thursday afternoon could make it to far northern Oklahoma by
early Friday morning. A better chance will occur late Friday night
into Saturday morning and again Saturday night into Sunday
morning as stronger southerly low-level jet and deeper moisture
arrive.

Spread in 500-mb spaghetti plots grows substantially next
weekend. ECMWF/EPS and GEFS mean and deterministic have all mostly
trended toward a cut off southern stream system which lowers
predictability at that time range. Regardless, preceding the cut
off low will be a quasi-zonal and perturbed westerlies aloft in an
increasingly moist/unstable environment over the Plains. This
will at least favor propagation of High Plains convection into
our area. More organized/widespread convection could initiate
along deepening lee trough and/or southeastward moving synoptic
boundary by Sunday and Monday, however, depending on the
evolution of the driving synoptic pattern. Bottom line, a
convectively active period looks to exist into next week and mid-
May climo shear/instability will probably be supportive of at
least some severe risk.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Mon May 10 2021

MVFR and then early Tuesday, IFR conditions are expected at most
TAF sites when rain showers and isolated thunderstorms begin from
southern Oklahoma and spread northward. These conditions will
exist through the morning while MVFR conditions may return during
the afternoon with diminishing rain. Northeast winds will persist.

&&

.UPPER AIR...
Issued at 108 PM CDT Mon May 10 2021

An Upper Air flight is planned for 12z tomorrow morning..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  56  49  62 /  50  90  20  30
Hobart OK         49  55  48  62 /  80  90  30  40
Wichita Falls TX  53  59  51  63 /  80  90  30  40
Gage OK           43  51  43  61 /  40  60  30  30
Ponca City OK     47  58  48  64 /  10  30  20  20
Durant OK         54  61  52  65 /  70 100  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, May 10, 11:49 AM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1149 AM CDT Mon May 10 2021

OKZ004>048-050>052-TXZ083>090-111700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Mon May 10 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Some thunderstorms will continue to develop and move across
portions of south central and southeast Oklahoma this afternoon. A
few of these storms could become strong to severe through mid-
afternoon. Hail up to the size of quarters and gusty winds will be
the main concern.

Another round of more widespread showers and storms will be
possible later tonight into Tuesday. Some strong to severe storms
will be possible across portions of southern Oklahoma and western
north Texas early Tuesday. Hail up to the size of golf balls and
wind gusts up to 60 mph are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Showers and thunderstorms will continue across the area Tuesday
with a risk for strong to severe storms across portions of
southern Oklahoma and western north Texas, especially Tuesday
morning. Hail up to the size of golf balls and wind gusts up to 60
mph are the main concerns.

The chances for showers and thunderstorms will continue Tuesday
night into Wednesday but the severe potential will be low with
this activity.

Thunderstorm chances return to parts of Oklahoma and western
north Texas Friday night and continue through Sunday. A few strong
to severe storms appear possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 10, 7:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
730 PM CDT Mon May 10 2021

OKZ052-110100-
Bryan OK-
730 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR east central Bryan County Until
800 PM CDT...

AT 728 PM CDT, a severe thunderstorm was located 8 miles southeast of
Albany, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of golf balls...
Wind gusts to 60 MPH...

This storm will remain over mainly rural areas of east central Bryan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3386 9575 3386 9582 3384 9584 3389 9593
      3385 9598 3387 9600 3384 9602 3385 9602
      3386 9603 3384 9607 3385 9610 3383 9610
      3384 9615 3393 9593 3391 9587 3387 9584
TIME...MOT...LOC 0028Z 238DEG 42KT 3380 9605

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:30 PM CDTSpecial Weather StatementOUNBryan30 min
May 10, 8:55 PM CDTSpecial Weather StatementOUNChoctaw20 min
May 11, 8:15 AM CDTSpecial Weather StatementOUNKingfisher45 min
May 11, 8:30 AM CDTSpecial Weather StatementOUNComanche45 min
May 11, 8:31 AM CDTSpecial Weather StatementOUNCaddo44 min
May 11, 8:42 AM CDTSevere Thunderstorm WarningOUNComanche16 min
May 11, 8:47 AM CDTSpecial Weather StatementOUNBeckham43 min
May 11, 9:25 AM CDTSpecial Weather StatementOUNOklahoma50 min
May 11, 9:44 AM CDTSpecial Weather StatementOUNCleveland31 min
May 11, 9:46 AM CDTSpecial Weather StatementOUNCarter, Jefferson, Love44 min
May 11, 9:54 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
May 11, 10:06 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall39 min
May 11, 10:09 AM CDTSpecial Weather StatementOUNCleveland, McClain36 min
May 11, 10:44 AM CDTSpecial Weather StatementOUNPontotoc, Pottawatomie, Seminole46 min
May 11, 10:45 AM CDTSpecial Weather StatementOUNMarshall45 min
May 11, 11:14 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.